By Will Boggs MD
(Reuters Health) – – After a heart attack, taking one of the drugs known as statins can lower the risk of a second attack, but for people who go off statins because of side effects, that risk rises again sharply, researchers say.
In a study of more than 105,000 older Americans who had one heart attack, those who couldn’t tolerate statins were 50 percent more likely than those who stayed on statins to have a second heart attack.
“Every effort should be made to take a statin because these agents have been consistently proven to reduce cardiovascular events (heart attacks, stroke), death from heart disease, and death,” Dr. Robert S. Rosenson from Mount Sinai Heart, Icahn School of Medicine at Mount Sinai in New York told Reuters Health.
“A decision to forego statin therapy or reduce the dosage places you at a 50 percent higher risk for a cardiovascular event in the next year,” he said by email.
The team analyzed data on patients covered by Medicare, the federal health insurance for people over age 65, who had already had one heart attack and been prescribed a statin drug such as atorvastatin (Lipitor) or simvastatin (Zocor).
While statins are used quite widely, some patients report muscle pain while taking this class of drugs. For many who experience this side effect it is bad enough that they ask their doctor to lower their dosage or take them off the drug and switch them to something else.
Rosenson’s team compared the rates of recurrent heart attack, other coronary heart disease events and death from all causes for people who stayed on their prescribed statins at least 80 percent of the time and those who had to take lower doses or stop taking statins altogether.
Less than 2 percent of patients couldn’t tolerate the statins, and more than half were able to stay on the drugs, according to the Journal of the American College of Cardiology report.
Compared with patients who took their statins most of the time, those who couldn’t tolerate statins were 50 percent more likely to have another heart attack and 51 percent more likely to have some other coronary event like needing to have a blocked coronary artery cleared or a coronary bypass operation.
“Statin muscle complaints are the most common cause of statin intolerance,” Rosenson said. “You should engage your health care provider to assist with the decision whether the symptoms are potentially statin related or due to another cause such as an inactive thyroid gland or arthritis.”
“The findings of the current study clearly show that there are serious morbid consequences to the elusive disorder of statin intolerance and support an aggressive management strategy for clinicians treating these anguished and challenging patients,” Dr. Steven E. Nissen from the Cleveland Clinic Foundation in Ohio writes in a related editorial.
“Patients should know that several options are available if they happen to experience side effects from statin therapy and that even if they are intolerant to several statins we now have a variety of strategies we can use to help reduce their risk of future cardiac events,” said Dr. David Saxon, an endocrinologist at University of Colorado and the Denver VA Medical Center who wasn’t involved in the study.
“For those who have had a previous heart attack, finding a healthcare provider who is knowledgeable about the different strategies that can be used to manage statin intolerance is especially important as it may prevent repeat cardiac problems,” Saxon said by email.
“Several excellent studies have shown that if you are someone who has had side effects with one or even a few statin medications it doesn’t mean that you won’t tolerate a statin or other medication that improves cholesterol levels in the future,” he added.
“Strategies that can be used to overcome statin intolerance include trying a different statin at a low dose, taking a statin just once or a few times a week and gradually increasing how often you take it, or, in some specific situations, switching to other non-statin medications that improve cholesterol levels,” Saxon said.
SOURCE: http://bit.ly/2nAuw3z and http://bit.ly/2n5qeok Journal of the American College of Cardiology, online March 13, 2017.